A Posteriori Error Estimates in the Maximum Norm for Parabolic Problems

We derive a posteriori error estimates in the $L_\infty((0,T];L_\infty(\Omega))$ norm for approximations of solutions to linear parabolic equations. Using the elliptic reconstruction technique introduced by Makridakis and Nochetto and heat kernel estimates for linear parabolic problems, we first prove a posteriori bounds in the maximum norm for semidiscrete finite element approximations. We then establish a posteriori bounds for a fully discrete backward Euler finite element approximation. The elliptic reconstruction technique greatly simplifies our development by allowing the straightforward combination of heat kernel estimates with existing elliptic maximum norm error estimators.

  • [1]  D. G. Aronson, Non-negative solutions of linear parabolic equations, Ann. Sc. Norm. Super. Pisa Cl. Sci., 22 (1968), pp. 607–694. Google Scholar

  • [2]  M. Boman, On a Posteriori Error Analysis in the Maximum Norm, Ph.D. thesis, Chalmers University of Technology and Göthenburg University, Göthenburg, Sweden, 2000. Google Scholar

  • [3]  D. Daners, Heat kernel estimates for operators with boundary conditions, Math. Nachr., 217 (2000), pp. 13–41. MTMNAQ 0025-584X CrossrefISIGoogle Scholar

  • [4]  E. Dari, R. G. Durán and , and C. Padra, Maximum norm error estimators for three-dimensional elliptic problems, SIAM J. Numer. Anal., 37 (1999), pp. 683–700. SJNAAM 0036-1429 LinkISIGoogle Scholar

  • [5]  M. Dauge, Elliptic Boundary Value Problems on Corner Domains, Lecture Notes in Math. 1341, Springer-Verlag, Berlin, 1988. Google Scholar

  • [6]  M. Dauge, Neumann and mixed problems on curvilinear polyhedra, Integral Equations Operator Theory, 15 (1992), pp. 227–261. 0378-620X CrossrefISIGoogle Scholar

  • [7]  E. B. Davies, Non-Gaussian aspects of heat kernel behaviour, J. London Math. Soc., 55 (1997), pp. 105–125. JLMSAK 0024-6107 CrossrefISIGoogle Scholar

  • [8]  K. Deckelnick, G. Dziuk and , and C. M. Elliott, Computation of geometric partial differential equations and mean curvature flow, Acta Numer., 14 (2005), pp. 139–232. 0962-4929 CrossrefGoogle Scholar

  • [9]  A. Demlow, Localized pointwise a posteriori error estimates for gradients of piecewise linear finite element approximations to second-order quasilinear elliptic problems, SIAM J. Numer. Anal., 44 (2006), pp. 494–514. SJNAAM 0036-1429 LinkISIGoogle Scholar

  • [10]  A. Demlow, Local a posteriori estimates for pointwise gradient errors in finite element methods for elliptic problems, Math. Comp., 76 (2007), pp. 19–42. MCMPAF 0025-5718 CrossrefISIGoogle Scholar

  • [11]  K. Eriksson and  and C. Johnson, Adaptive finite element methods for parabolic problems II: Optimal error estimates in $L\sb \infty L\sb 2$ and $L\sb \infty L\sb \infty$, SIAM J. Numer. Anal., 32 (1995), pp. 706–740. SJNAAM 0036-1429 LinkISIGoogle Scholar

  • [12]  O. Lakkis and  and C. Makridakis, Elliptic reconstruction and a posteriori error estimates for fully discrete linear parabolic problems, Math. Comp., 75 (2006), pp. 1627–1658. MCMPAF 0025-5718 CrossrefISIGoogle Scholar

  • [13]  O. Lakkis and C. Makridakis, A posteriori error estimates for parabolic problems via elliptic reconstruction and duality, http://arxiv.org.abs/0709.0916. Google Scholar

  • [14]  X. Liao and  and R. H. Nochetto, Local a posteriori error estimates and adaptive control of pollution effects, Numer. Methods Partial Differential Equations, 19 (2003), pp. 421–442. NMPDEB 0749-159X CrossrefISIGoogle Scholar

  • [15]  C. Makridakis and  and R. H. Nochetto, Elliptic reconstruction and a posteriori error estimates for parabolic problems, SIAM J. Numer. Anal., 41 (2003), pp. 1585–1594. SJNAAM 0036-1429 LinkISIGoogle Scholar

  • [16]  R. H. Nochetto, Pointwise a posteriori error estimates for elliptic problems on highly graded meshes, Math. Comp., 64 (1995), pp. 1–22. MCMPAF 0025-5718 CrossrefISIGoogle Scholar

  • [17]  R. H. Nochetto, A. Schmidt, K. G. Siebert and , and A. Veeser, Pointwise a posteriori error estimates for monotone semilinear problems, Numer. Math., 104 (2006), pp. 515–538. NUMMA7 0029-599X CrossrefISIGoogle Scholar

  • [18]  R. H. Nochetto, K. G. Siebert and , and A. Veeser, Pointwise a posteriori error control for elliptic obstacle problems, Numer. Math., 95 (2003), pp. 163–195. NUMMA7 0029-599X CrossrefISIGoogle Scholar

  • [19]  R. H. Nochetto, K. G. Siebert and , and A. Veeser, Fully localized a posteriori error estimators and barrier sets for contact problems, SIAM J. Numer. Anal., 42 (2005), pp. 2118–2135. SJNAAM 0036-1429 LinkISIGoogle Scholar

  • [20]  A. Schmidt and K. G. Siebert, Design of Adaptive Finite Element Software: The Finite Element Toolbox ALBERTA, With CD-ROM, Lecture Notes in Comput. Sci. Eng. 42, Springer-Verlag, Berlin, 2005. Google Scholar

  • [21]  H. B. Stewart, Generation of analytic semigroups by strongly elliptic operators, Trans. Amer. Math. Soc., 199 (1974), pp. 141–162. TAMTAM 0002-9947 CrossrefISIGoogle Scholar

  • [22]  V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, Springer Ser. Comput. Math. 25, Springer-Verlag, Berlin, 1997. Google Scholar

  • [23]  M. F. Wheeler, A priori L$_2$ error estimates for Galerkin approximations to parabolic partial differential equations, SIAM J. Numer. Anal., 10 (1973), pp. 723–759. SJNAAM 0036-1429 LinkISIGoogle Scholar